Utah, 2007

Flash Flood and Heavy Rain in Utah, July 23, 2007

July 23, 2007 · NWS GJT · 2 events in 1 county or zone

Heay rain occurred in the Moab and Arches National Park areas resulting in minor flooding in Moab and flash flooding in Arches National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heay rain occurred in the Moab and Arches National Park areas resulting in minor flooding in Moab and flash flooding in Arches National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:46 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 1:46 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 PM MDT MON JUL 23 2007

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MONSOONAL MOISTURE WILL CONTINUE TO BRING HEAVY RAIN PRODUCING
THUNDERSTORMS TO THE FORECAST AREA THROUGH MIDWEEK. SOME
REPOSITIONING OF THE UPPER LEVEL HIGH IS EXPECTED OVER THE NEXT 48
HOURS...WITH FLOW ALOFT BECOMING MORE SOUTHERLY ON TUESDAY AS THE
CENTER OF THE HIGH SETS UP ACROSS NORTHEAST COLORADO. THIS WILL HELP
TO DRAW A STRONGER SURGE OF MID LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
EXPECTED TUESDAY AFTERNOON AND EVENING. FLOW CONTINUES TO
TRANSITION TUESDAY NIGHT INTO WEDNESDAY...WITH THE RIDGE FLATTENING
SLIGHTLY IN RESPONSE TO A SERIES OF WAVES PASSING THROUGH THE
NORTHERN ROCKIES.  THIS WILL BEND FLOW ALOFT TO A MORE SOUTHWESTERLY
COMPONENT WITH DEEPER MOISTURE PLUME REMAINING IN TACT FOR ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. HEAVY RAIN POSSIBLY FROM ANY
STORM WITH PRECIPITABLE WATER VALUES HOLDING AROUND 1 INCH THROUGH
THE PERIOD. HAVE TAPERED BACK DAYTIME POPS IN THE THE LOWER VALLEYS
AS BEST ACTIVITY CONTINUES TO HOLD UNTIL THE LATE AFTERNOON AND
EVENING HOURS. PERSISTENCE THE KEY WITH TEMPERATURES THROUGH THE
PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
SUB-TROPICAL MOISTURE WILL LINGER ACROSS THE REGION THROUGH MIDWEEK
ACCORDING TO MEDIUM RANGE MODELS. EC AND GFS WERE IN GOOD AGREEMENT
WITH BOTH SHOWING A SHIFT IN THE HIGH PRESSURE CENTER WESTWARD TO
THE FOUR CORNERS THEN ONTO THE GREAT BASIN WEDNESDAY NIGHT INTO
THURSDAY. GFS SUGGESTS LITTLE CHANGE IN DIURNAL PATTERN THURSDAY...
HOWEVER DRYING INDICATED ACROSS THE NORTH FOR REDUCED PRECIPITATION
CHANCES AND INTENSITY NORTH OF THE I-70 CORRIDOR FROM FRIDAY ONWARD.
TEMPERATURES WILL REMAIN LARGELY PERSISTENT WITH NEAR OR SLIGHTLY
ABOVE NORMAL TEMPERATURES CONTINUING.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MIDWEEK...MAINLY DURING AFTERNOON AND EVENING HOURS...WITH THE
HIGHEST AREAL COVERAGE SOUTH OF INTERSTATE 70. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY
PRODUCE MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...NL
AVIATION...JDC/CJC/NL
Hazardous weather outlook, Jul 23, 2:28 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MDT MON JUL 23 2007

COZ001>014-017>023-UTZ022>025-027>029-241000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
328 AM MDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS WILL INCREASE TO SCATTERED THUNDERSTORMS MAINLY OVER
THE HIGHER TERRAIN BY THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS...PORTIONS OF
THE COLORADO CENTRAL MOUNTAINS AND THE EASTERN UINTA MOUNTAINS THIS
AFTERNOON AND EVENING. IN ADDITION TO CLOUD TO GROUND LIGHTNING...
SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
THROUGH SUNDAY. LIGHTNING AND GUSTY WINDS WILL BE COMMON WITH THE
STORMS...AND SOME THESE STORMS WILL GENERATE LOCALLY HEAVY RAIN
SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

In the hours before

Local storm report, Jul 23, 7:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
801 PM MDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             IGNACIO                 37.12N 107.63W
07/23/2007  M0.88 INCH       LA PLATA           CO   BROADCAST MEDIA

0615 PM     HAIL             10 SE DURANGO           37.18N 107.74W
07/23/2007  E0.50 INCH       LA PLATA           CO   TRAINED SPOTTER

0655 PM     HAIL             15 SE DURANGO           37.13N 107.68W
07/23/2007  E0.50 INCH       LA PLATA           CO   TRAINED SPOTTER

&&

JDC

The radar

The Grand Junction radar (KGJX), 129 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Grand

When
July 23, 8:00 PM MST to 10:00 PM MST
Where
Grand County, 3 mi NW of Moab to 10 mi N of Moab
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
38.611, -109.589

Heavy rain caused 6 to 12 inches of water to flow across the road near Wolfe Ranch in Arches National Park as Salt Wash came out of its banks. The road was temporarily closed. Flooding also occurred in the visitor center area of Arches National Park where water entered the main visitor center building.

Heavy Rain, Grand

When
July 23, 8:00 PM MST to 9:00 PM MST
Where
Grand County, Moab
Reported by
Law Enforcement
Coordinates
38.580, -109.550

Heavy rain and debris caused storm sewers to clog in Moab that resulted in minor street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55148, 55283.